I saw an elderly gentlemen with lip/facial angioedema. He states if he takes an erectile dysfunction med (either viagra, levitra, or cialis), he wakes up with angioedema at 4 am. If he takes the med, has sex, then takes benadryl, he doesn't have the angioedema. He says this is a consistent finding. He is on metoprolol, aspirin 81 mg, and vitamins.  Complement studies are normal. I searched the Annals and JACI and couldn’t find any articles about this. Have you heard of this and what to do?


Thank you for your inquiry.

I have never encountered angioedema to any phosphodiesterase-5 inhibitor (PDE 5 I). I could find no reference to angioedema occurring related to the administration of these drugs in a search of the medical literature. In a review of the package insert of these drugs, only vardenafil (Levitra) has angioedema listed as a "rare occurrence."

I suppose you could try antihistamine pre treatment, but it's my guess that they would not be effective.Unfortunately if indeed the PDI 5 I are really the culprits I know of no therapy but avoidance.

Thank you again for your inquiry and we hope this response is helpful to you.

Phil Lieberman, M.D.

Ask A Question

Healthcare Professionals: If you can’t find what you are looking for, please send us your question.

Due to the number of questions submitted to Ask the Expert, we are experiencing a significant delay in responses at this time.

Ask now

AAAAI - American Academy of Allergy Asthma & Immunology